Mississippi, 2015Flash Flood and Hail in Mississippi, June 23 to 24, 2015
June 23 to 24, 2015 · NWS MEG · 6 events in 6 counties and zones
Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out. Redevelopment of showers and thunderstorms occurred across West Tennessee and North Mississippi on June 24th, 2015 as daytime heating interacted with lingering old outflow boundaries from the large thunderstorm complex. Damaging winds, large hail, and flash flooding occurred from the convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 10:24 PM CST, 1 minute earlier.
Area forecast discussion, Jun 23, 10:24 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT TUE JUN 23 2015
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1022 PM CDT TUE JUN 23 2015/
UPDATE...EVENING UPDATE
IT NOW LOOKS MORE LIKELY THAT THUNDERSTORMS WILL CONTINUE
OVERNIGHT PUSHING SOUTH ACROSS MOST IF NOT ALL OF THE MIDSOUTH.
ADJUSTED POPS ACCORDINGLY. STORMS WILL MAINLY IMPACT WEST
TENNESSEE AND NORTH MISSISSIPPI...BUT CANNOT BE RULED OUT
ANYWHERE. FREQUENT LIGHTENING AND VERY HEAVY RAINFALL CAN BE
EXPECTED. LOCALIZED FLOODING IS POSSIBLE. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.
30
PREV DISCUSSION... /ISSUED 719 PM CDT TUE JUN 23 2015/
UPDATE...EVENING UPDATE.
DISCUSSION...
INCREASED POPS ACROSS WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS. DON'T THINK THERE IS ANY REAL SEVERE THREAT
BUT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING IS LIKELY. STORMS
SHOULD DIMINISH IN BOTH INTENSITY AND COVERAGE AFTER SUNSET.
PREV DISCUSSION... /ISSUED 623 PM CDT TUE JUN 23 2015/
CURRENTLY...STRONG UPPER RIDGE EXTENDS FROM THE SOUTHERN PLAINS
INTO THE MIDSOUTH. MEANWHILE A WEAK COLD FRONT HAS PUSHED INTO
SOUTHERN MISSOURI AND WESTERN KY...JUST NORTH OF THE MIDSOUTH.
VERY WARM AIR HAS PUSHED INTO THE MIDSOUTH WITH TEMPS IN THE MID
90S ACROSS MUCH OF THE AREA. SURFACE DEWPOINTS ARE POOLING ACROSS
THE REGION...SOUTH OF THE COLD FRONT...WITH READINGS IN THE MID
TO SOMETIMES UPPER 70S. THIS IS CREATING HEAT INDEX VALUES ABOVE
105 ACROSS MUCH OF THE MIDSOUTH. HAVE EXPANDED THE HEAT ADVISORY
TO COVER MOST OF THE MIDSOUTH THIS AFTERNOON INTO WEDNESDAY.
THE HRRR HAS BEEN TRYING TO DEVELOP CONVECTION ALONG THE WEAK COLD
FRONT TO THE NORTH FOR THE LAST FEW HOURS BUT IT HAS NOT HAPPENED
YET. GIVEN THE WEAK CAP AND SBCAPES AROUND 5000 J/KG THERE IS
STILL THE POSSIBILITY OF ISOLATED STORMS DEVELOPING OVER THE NEXT
FEW HOURS.
TONIGHT...ANY CONVECTION WILL DISSIPATE BY 02Z OR SO WITH MOSTLY
CLEAR SKIES AND WARM TEMPERATURES OVERNIGHT. LOWS IN THE 70S.
WEDNESDAY...ANOTHER VERY HOT AND HUMID DAY WITH THE UPPER RIDGE
CENTERED OVER THE AREA. EXPECT HIGHS IN THE MID 90S AND DEWPOINTS
IN THE MID 70S. THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM
THURSDAY FOR MOST OF THE MIDSOUTH FOR HEAT INDICES EXCEEDING 105
DEGREES WEDNESDAY AFTERNOON. AN ISOLATED AFTERNOON STORM COULD
OCCUR ANYWHERE BUT THE BEST CHANCE WILL PROBABLY BE ACROSS NORTH
MISSISSIPPI.
THURSDAY...THE UPPER RIDGE WEAKENS A BIT ON THURSDAY BUT STILL
HOT AND HUMID. HEAT ADVISORIES MAY NEED TO BE EXTENDED. STILL VERY
WARM AIRMASS ACROSS THE REGION WITH 925MB TEMPS OF 28C ACROSS MUCH
OF THE AREA. MODELS ARE POINTING TOWARD INCREASING MOISTURE MOVING
UP FROM THE GULF WITH BETTER CHANCES OF AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS NORTH MISSISSIPPI.
FRIDAY AND SATURDAY...MAJOR PATTERN SHIFT AS THE UPPER RIDGE
BREAKS DOWN AND A DEEP UPPER TROF DEVELOPS OVER THE EASTERN U.S.
A COLD FRONT WILL PUSH THROUGH THE AREA FRIDAY INTO SATURDAY
MORNING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD. MUCH COOLER AND
DRIER WEATHER WILL SETTLE OVER THE REGION LATER SATURDAY INTO
EARLY NEXT WEEK AS THE REGION REMAINS UNDER THE INFLUENCE OF THE
UNSEASONABLE DEEP UPPER TROF.
SJM
&&
.AVIATION...
06Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WILL AFFECT TUP THROUGH 24/08Z.
OTHERWISE...SHORT TERM TRENDS SUGGEST A WEAK SURFACE BOUNDARY AND
LEFTOVER OUTFLOW BOUNDARIES FROM TONIGHT/S CONVECTIVE ACTIVITY MAY
INTERACT WITH AN UNSTABLE ATMOSPHERE TO TRIGGER REDEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS TAF SITES...PREDOMINANTLY AT
MKL...TUP...AND MEM MAINLY AFTER 24/17Z. TEMPORARY IFR CONDITIONS
POSSIBLE WITHIN THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED
TO PERSIST THROUGH MUCH OF THE PERIOD. LIGHT W/NW WINDS WILL VEER
N ON WEDNESDAY.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR DUNKLIN-
PEMISCOT.
MS...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY FROM NOON TO 7 PM CDT WEDNESDAY FOR CHESTER-
CROCKETT-DYER-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-LAKE-
LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON.
&&Hazardous weather outlook, Jun 23, 9:20 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 PM CDT TUE JUN 23 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-250530-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 PM CDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FEW STRONG THUNDERSTORMS MAY PUSH SOUTH SOUTH ACROSS THE
MIDSOUTH OVERNIGHT...MAINLY IMPACTING WEST TENNESSEE AND NORTH
MISSISSIPPI...BUT STORMS CANNOT BE RULED OUT ANYWHERE. FREQUENT
LIGHTENING AND VERY HEAVY RAINFALL CAN BE EXPECTED. LOCALIZED
FLOODING IS POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR WEDNESDAY FOR MOST OF
THE MIDSOUTH INCLUDING NORTH MISSISSIPPI...EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND MUCH OF WEST TENNESSEE. HEAT INDICES
EXCEEDING 105 DEGREES ARE EXPECTED ACROSS THE ADVISORY AREA
WEDNESDAY AFTERNOON.
HEAT ADVISORIES MAY BE NEEDED ON THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO
SATURDAY AS A COLD FRONT MOVES THROUGH THE MID-SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 6:04 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT TUE JUN 23 2015
TNZ020-051-240030-
GIBSON TN-CROCKETT TN-
704 PM CDT TUE JUN 23 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 730 PM CDT FOR...
SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
EASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
AT 704 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR DYER...OR 13 MILES NORTHWEST OF HUMBOLDT...MOVING
SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN GIBSON AND EASTERN CROCKETT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3601 8913 3610 8900 3592 8870 3579 8894
TIME...MOT...LOC 0004Z 317DEG 12KT 3600 8901
Event by event
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Tishomingo
- When
- June 23, 10:25 PM CST to 10:45 PM CST
- Where
- Tishomingo County, 2.7 mi E of Neil to 0.48 mi NE of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.599, -88.183
Straight line winds knocked trees down near Tishomingo State Park, Dennis and the Belmont area.
Thunderstorm Wind, Itawamba
- When
- June 23, 11:05 PM CST to 11:15 PM CST
- Where
- Itawamba County, Mantachie to 1.1 mi SE of Mantachie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -88.500
Straight line winds knocked down large trees and power lines near Mantachie.
Hail, Lee
- When
- June 24, 2:55 PM CST to 3:00 PM CST
- Where
- Lee County, Guntown
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.450, -88.670
Thunderstorm Wind, Pontotoc
- When
- June 24, 3:00 PM CST to 3:05 PM CST
- Where
- Pontotoc County, Sherman to 1.82 mi ENE of Gershorm
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -88.850
Straight line winds knocked down a couple of trees and power lines from near Sherman to New Houlka.
Thunderstorm Wind, Tunica
- When
- June 24, 4:00 PM CST to 4:10 PM CST
- Where
- Tunica County, 2.71 mi WNW of Hollywood to Tunica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.761, -90.396
Straight line winds knocked down several trees and power lines near Tunica.
Flash Flood, Calhoun
- When
- June 24, 5:10 PM CST to 6:45 PM CST
- Where
- Calhoun County, 0.99 mi SW of Vardaman to 1.13 mi NNW of Vardaman
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.862, -89.194
Heavy rain produced flash flooding in Vardaman. One road had up to a foot of water covering it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, June 23, 2015$6.5 million · 67 kt wind · 7 events
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588894, 588897, 588917, 588916, 588918, 588919.